Friday, June 01, 2007

Checked Out

I checked out last week.

A combination of life stressors, chronic and acute, as well as a latent tendency toward depression that I think runs on both sides of my family and that I have been laboring under my whole life, even before I had a name for what it was, came to a head on Friday. I found myself in the midst of a full-blown panic attack. I couldn't think sequentially; I couldn't make simple decisions; I got lost driving a route I've driven for ages; I was crying, and sweating, and felt like I was dying. I'd had to attend a late-afternoon community meeting for my job that was fortuitously close to the local Community Mental Health office; so a concerned Fellow Traveler met me in the parking lot, and we went in, and I dissolved into a warm puddle of meltdown.

I'm not going to talk a lot about what happened next, although I will say that if you don't feel suicidal or homicidal before walking into a CMH, you will a half-hour later when the staff is still interrogating you about your damn proofs of income and health insurance.

Anyhow...I got fast-tracked to a therapy appointment the following week. And in the interim I spent Memorial Day weekend alternating between the sofa and the bed, cowered under a comforter, wishing I could enter a kind of hibernation state and remain there until...whenever. I only spoke or ate under duress. And I cried, a lot.

This week I was able to muddle my way through the workday, and also had my first therapy session. I am waiting to see a doctor to get a prescription for some antidepressants; I've always resisted mood-altering pharmaceuticals, just because I didn't want to wind up on another maintenance drug, and because I was afraid of some of the side effects I saw in friends and coworkers who were on "happy pills"...but I'm tired of feeling tired and overwhelmed and befuddled and anxious. No mas.

So...I'm back. Maybe not every day. But I'm here.

14 comments:

Anonymous said...

You have been and will continue to be in my prayers.

revcathyellen said...

Depression runs in my family as well, so my heart goes out to you at this time. Please know you are in my thoughts and prayers and that, even though I have been following your blog for only a few short months, that I missed you last week and am glad to see you back. More than that, though, I give thanks that you are entering back, however slowly, into fullness of life. May Godde surround you with peace, blessing and hope.

in Christ,
Pastor Cathy in Queens

zorra said...

((LC))

I am so glad you went. And I am sorry about the pain-in-the-butt insurance hassle. I will be praying for you on this journey.

Reverend Dona Quixote said...

Wow. I'm so sorry ... but thank you for telling us.

I wish I had asked sooner.

P.S. an after-thought said...

Yeah, I know what you mean about the side effects of those d___ pills. But in my case, they did seem to make the therapy "stick" better.

Watch out for the possible side effect of sweating since you are in that age group anyway. Akkkk. That disrupts sleep and disrupted sleep can lead to depression.

BTDT (Been there, done that.) As much as I hated taking those pills, I guess it was better than the alternative, esp for those around me.

LutheranChik said...

Thanks, all.

And good point about depression affecting the people around me. That was causing me a lot of guilt, especially since my personal/relational life is the one part of my life that's so positive; I didn't want to endanger that.

Sheryl said...

I resisted antidepressants for a long time, just because I didn't want to seem "week." But the best thing I've ever done for myself was going on them. Side effects and all, they really helped. You may not experience it immediately, so don't panic if it takes a few weeks for you to notice a difference.

And they don't have to be a forever thing. I've spent about two months weaning off of them (best to do that slowly), and was completely off of them by the beginning of May. And you know what, I still feel good. Mostly, they helped me focus through therapy, and made me believe that I could actually change my negative patterns of thinking.

Oh, and I had anxiety issues as well. There are some good drugs out there that deal with both.

I'll be praying for you and FT.

MikeF said...

My prayers are with you & FT, all the way from t'other side of the Atlantic... Hang in there, LC. Maybe read Psalm 16 to each other, if you'll forgive the suggestion? (Not, I hasten to add, as an alternative to taking the pills...)

Verdugo said...

((((LC))))

You were missed.

It has been a chaotic year for you-- some really shitty stuff, some really wondrous stuff, but major stuff all around. Perhaps something in you is saying "enough." Listen to that, and care for yourself-- including taking your meds.

Mother Laura said...

Oh, I'm so sorry you went through that--but glad that you have loving care and am getting some tools to help.

Thank you for sharing so honestly with us. I pray for the light of God to surround you and ease the burdens.

Rev Scott said...

been missing you, as many have. had a similar meltdown two years ago after mr grandmother's death was the final straw. glad to hear you're getting help

{{lc}}

P.S. an after-thought said...

Ditto what sheryl said about negative patterns of thinking. It is sort of like they are learned ways of thinking (parents, maybe??) but they come out more due to depression. Or is it that negative thinking leads to more depression???

In any case, I wasn't aware of how much I do this until I had the therapy. Maybe I still think negatively, but now I can say, "Hey, that's not the whole picture." It helps me reframe my thoughts.

Mata H said...

I also went on pills after my Dad died. I wasn't on them forever, just long enough to get me through the worst of it. I'm glad I did it, even though I did put some weight on. It is better being a bit fluffier than being glued under the covers, unable to begin a day. You and FT continue to be in my prayers.

--Mata

toujoursdan said...

My prayers are with you too. As someone in a long line of depressives who suffers from a mild version of it myself, I really can sympathize with your feelings right now. Please take care of you and understand that you provide God's touch to a lot of people around you - online as well as in real life.